Alert archive / North Carolina / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Newport/Morehead City, NC

January 1, 200812 counties in North Carolina

NWS Newport/Morehead City, NC issued this red flag warning at Jan 1, 2008, 2:24 PM EST for 12 counties in North Carolina. It took effect at Jan 2, 2008, 9:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2008, 2:24 PM EST (19:24 UTC)
In effect from
Jan 2, 2008, 9:00 AM EST
Expired
Jan 2, 2008, 5:00 PM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMHX 011924
RFWMHX

RED FLAG WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
224 PM EST TUE JAN 1 2008

...A RED FLAG WARNING IS IN EFFECT FOR ALL OF EASTERN NORTH
CAROLINA WEDNESDAY EXCEPT FOR THE OUTER BANKS...

.STRONG CANADIAN HIGH PRESSURE BUILDING INTO NORTH CAROLINA FROM
THE WEST WILL PRODUCE STRONG NORTHWESTERLY WINDS OF 15 TO 25 MPH
AND LOW RELATIVE HUMIDITIES OF 20 TO 25 PERCENT WEDNESDAY
AFTERNOON ACROSS EASTERN NORTH CAROLINA. THE STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL ENHANCE THE THREAT FOR WILDFIRES ACROSS
THE AREA WEDNESDAY.

NCZ029-044>047-079>081-090>095-098-021000-
/O.NEW.KMHX.FW.W.0001.080102T1400Z-080102T2300Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
224 PM EST TUE JAN 1 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY 
FOR ALL OF EASTERN NORTH CAROLINA EXCEPT THE OUTER BANKS
...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM EST
WEDNESDAY. 

STRONG CANADIAN HIGH PRESSURE BUILDING INTO NORTH CAROLINA FROM
THE WEST WILL PRODUCE STRONG NORTHWESTERLY WINDS OF 15 TO 25 MPH
AND LOW RELATIVE HUMIDITIES OF 20 TO 25 PERCENT WEDNESDAY
AFTERNOON ACROSS EASTERN NORTH CAROLINA. THE STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL ENHANCE THE THREAT FOR WILDFIRES ACROSS
THE AREA. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THE COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL ENHANCE THE WILDFIRE
GROWTH POTENTIAL. BECAUSE OF THE DRY CONDITIONS...NO OUTSIDE
BURNING OF ANY TYPE SHOULD BE ATTEMPTED. IF YOU SEE A BRUSH OR
GRASS FIRE IN YOUR AREA...REPORT IT TO THE LOCAL FIRE DEPARTMENT
IMMEDIATELY.

$$
1 follow-up statement
000 
WWUS82 KMHX 020925
RFWMHX

RED FLAG WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EST WED JAN 2 2008

NCZ029-044>047-079>081-090>095-098-022100-
/O.EXT.KMHX.FW.W.0001.080102T1400Z-080102T2200Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
425 AM EST WED JAN 2 2008

...RED FLAG WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON...

STRONG CANADIAN HIGH PRESSURE BUILDING INTO NORTH CAROLINA FROM
THE WEST WILL PRODUCE STRONG NORTHWESTERLY WINDS OF 15 TO 25 MPH
AND LOW RELATIVE HUMIDITIES OF 20 TO 25 PERCENT THIS AFTERNOON
ACROSS EASTERN NORTH CAROLINA. THE STRONG WINDS AND LOW RELATIVE
HUMIDITIES WILL ENHANCE THE THREAT FOR WILDFIRES ACROSS THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THE COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL ENHANCE THE WILDFIRE
GROWTH POTENTIAL. BECAUSE OF THE DRY CONDITIONS...NO OUTSIDE
BURNING OF ANY TYPE SHOULD BE ATTEMPTED. IF YOU SEE A BRUSH OR
GRASS FIRE IN YOUR AREA...REPORT IT TO THE LOCAL FIRE DEPARTMENT
IMMEDIATELY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Jan 1, 10:39 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 1, 10:39 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1039 AM EST TUE JAN 1 2008

.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE NE FROM THE NC COAST THROUGH THIS
AFTERNOON. A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON
USHERING IN MUCH COLDER AND WINDY CONDITIONS. THE COLD HIGH
PRESSURE WILL BUILD INTO THE REGION DURING THE REMAINDER OF THE
WEEK BEFORE GRADUALLY MOVING OFFSHORE DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MINOR CHANGES TO FORECAST. HAVE UPDATED SKY COVER TO BE MORE
OPTIMISTIC COAST AS SATELLITE IMAGERY INDICATES CLOUDS NOW WELL
OFFSHORE. OTHER CHANGE WAS TO BUMP UP TEMPS UP A DEGREE OR
TWO...ESPECIALLY COAST AS HIGHS ALREADY NEAR OR AT FORECAST HIGHS
AND BEST CAA DELAYED UNTIL LATE THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
COLD AIR OVERTAKES THE FCST AREA TNGT ON NW WINDS. A BLUSTERY
NIGHT IN STORE WITH LOWS FALLING INTO THE U20S/L30S INLAND AND
M/U30S ALONG THE COAST. WIND CHILL VALUES WILL BOTTOM OUT IN THE
UPPER TEENS/LOWER 20S BY SUNRISE WED. STEEPENING LOW-MID LVL
LAPSE RATES AND INCREASED DYNAMIC FORCING WITH THE APPROACH AND
PASSAGE OF THE DEEP MID LVL TROF ON WED SUGGS THE POSSIBILITY OF
SOME LIGHT RAIN OR SNOW SHOWERS. MODEL SOUNDINGS SUGG PCPN WILL
HAVE A HARD TIME REACHING THE GROUND GIVEN THE VERY DRY LOW LVLS
SO NO FCST MENTION ATTM. HIGHS WED ONLY REACHING L40S FOR MOST
WITH WIND CHILLS REMAINING IN THE U20S/L30S.

DRY NW FLOW REGIME CONTS THRU THU WITH A REINFORCING SHOT OF COLD
AIR KEEPING THE WELL BLO NORML TEMPS IN PLACE WED NIGHT INTO THU.
LOWS INLAND WED NIGHT L-M20S WITH SOME UPPER TEENS PSBL IN THE
NORMALLY COLD SPOTS WITH LOWS ALONG THE COAST MAINLY U20S/L30S.
HIGHS THU ONLY REACHING U30S/L40S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SLOW TEMPERATURE MODERATION BEGINS LATE IN THE WEEK WITH BACKING
UPPER FLOW AND EVENTUAL RETURN FLOW AS THE COLD HIGH PRES SYSTEM
FINALLY SHIFTS OFFSHORE. STILL QUITE COLD THU NIGHT WITH LOWS
RANGING FM THE L-M20S INLAND M-U30S NEAR THE COAST. HIGHS FRI
RECOVERING ONLY INTO THE M-U40S. TEMPS RETURN TO AT OR ABV NORML
LEVELS DURING THE WEEKEND ON RETURN FLOW. MODELS HINTING AT
INCREASED MOISTURE ASSOCD WEAK CSTL TROF DEVELOPMENT ON SAT BUT
TOO MUCH UNCERTAINTY WRT TO DEPTH OF MOISTURE AND TIMING TO
INCREASE POPS ATTM. BUILDING UPPER HEIGHTS OVR THE REGION SUGGS
RETURN TO WELL ABV NORM TEMPS FOR DAYS 6/7 (SUN/MON).

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
CLEAR SKIES AND VFR CONTINUE OVER THE TERMINALS LATE THIS MORNING...WITH
OFFSHORE FLOW GRADUALLY INCREASING AS COASTAL LOW LIFTS NE AND
STRONG RIDGING BEGINS TO WORK ITS WAY INTO THE AREA FROM THE W/SW.
GRADIENT WILL CONTINUE TO TIGHTEN OVER THE AREA THIS AFTN WITH W
TO NW SFC WINDS INCREASING FURTHER. HIGHEST WIND GUSTS NOT
EXPECTED TO GET MUCH ABOVE 20 KT.

VFR TO CONTINUE TONIGHT THRU SAT AS COLD HIGH PRES PREVAILS WITH GUSTY
NW SFC WINDS EXPECTED AGAIN ON WED.

&&

.MARINE...
ONLY MINOR CHANGES MADE THIS MORNING TO SHOW TRENDS IN WIND
DIRECTION...WHICH IS NOW MOSTLY W ACROSS THE COASTAL WATERS. WEAK
LOW OFF THE OUTER BANKS WILL GET ABSORBED INTO THE LARGER SCALE
SYSTEM MOVING E THROUGH THE NE STATES THRU THIS AFTN. STRONG SFC
RIDGING WILL MEANWHILE BUILD IN FROM THE W/SW. OFFSHORE FLOW WILL
INCREASE TO SCA THRESHOLD ALL WATERS THROUGH LATE THIS AFTN AS
THIS PATTERN EVOLVES. SEAS WILL BE LARGEST OFFSHORE WITH THE
OFFSHORE FLOW DVLPG. WILL LIKELY NEED TO UPGRADE AT LEAST CENTRAL
WATERS TO GALES TOMORROW AFTN AND NIGHT WHEN GRADIENT LOOKS
STRONGEST ACROSS THE AREA. WILL REEVALUATE WITH 12Z GUIDANCE FOR
AFTN PACKAGE.

STRONG CAA WILL DEVELOP OVER THE AREA TONIGHT THROUGH THU AS 1040
MB SFC HIGH BUILDS EAST FROM THE TENN VALLEY. TIGHT PRES GRADIENT
BETWEEN SFC HIGH TO THE WEST AND DEPARTING DEEP LOW PRES OVER NEW
ENGLAND COUPLED WITH THE STRONG CAA WILL RESULT IN A PROLONGED
PERIOD OF STRONG NW FLOW OVER THE AREA. HAVE MAINTAINED SCA OVER
ALL WATERS THROUGH THU WITH CENTRAL AND NORTHERN WATERS HOLDING ON
A BIT LONGER INTO EARLY FRI AS SEAS TAKE BIT LONGER TO SUBSIDE.

STRONGEST WINDS WILL EXIST WED INTO EARLY THU AND LATEST GUIDANCE
SUGGESTS THAT GALES WILL BE POSSIBLE OVER PORTIONS OF THE COASTAL
WATERS DURING THIS TIME FRAME. WILL NOT JUMP ON THIS JUST YET AND
LET LATER SHIFTS LOOK AT ADDITIONAL GUIDANCE LATER TODAY. FOLLOWED
VERY CLOSE TO WW3 GUIDANCE WHICH SUGGESTS 6 TO 9 FT SEAS OVER MUCH
OF THE AREA (HIGHEST EASTERN PORTIONS) DEVELOPING TONIGHT AND
CONTINUING THROUGH THU NIGHT/EARLY FRI. TRANQUIL MARINE CONDITIONS
RETURN FRI INTO THE UPCOMING WEEKEND AS CAA DIMINISHES AND PRES
GRADIENT RELAXES WITH SFC RIDGE IN PLACE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 5 PM EST
     THURSDAY FOR AMZ130-135.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR AMZ150-152-154.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST THURSDAY FOR AMZ156-158.

&&

SYNOPSIS...BTC
NEAR TERM...JME
SHORT TERM...BTC
LONG TERM...BTC
AVIATION...MW/JW
MARINE...MW/JW
Hazardous weather outlook, Jan 1, 4:50 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EST TUE JAN 1 2008

NCZ029-044>047-079>081-090>095-098-103-104-021000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
450 AM EST TUE JAN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.